Many people abuse drugs by injecting them into the bloodstream through the veins. The most commonly injected drug is heroin, though other injectable drugs include cocaine, methamphetamine, and prescription opioids.
Injection drug use poses serious health risks, including addiction, overdose, and life-threatening infections. If you think your loved one might be injecting drugs (also called “shooting up”), look for these common signs.
Get Started On The Road To Recovery.
Get Confidential Help 24/7. Call Today!(617) 657-2877
1. Mental Health Issues
Like other types of substance abuse, shooting up can take a toll on your loved one’s mental health.
The specific effects depend on the person and the drugs they use. However, some of the most common mental effects of drug abuse include mood swings, irritability, and trouble concentrating.
In addition, if your loved one frequently injects drugs, they may develop drug addiction (also called substance use disorder). This disease often causes psychological symptoms such as loss of motivation, loss of interest in activities once enjoyed, and secretiveness.
2. Track Marks
Track marks, also called needle marks, are wounds that appear at drug injection sites.
They may resemble scars, scabs, bumps, or puncture wounds. Their exact appearance depends on personal factors, such as the type of drug injected, the frequency of injection, and the sensitivity of the person’s skin.
Most people inject drugs into their arms, meaning that’s the most common place you’ll find track marks.
Other popular injection sites include the hands, legs, feet, and neck. If your loved one regularly injects drugs in the same location, the multiple track marks may resemble a long scratch.
Also, if your loved one injects drugs not in the veins but under the skin (a practice called “skin popping”), scar tissue may build up beneath their skin and cause lumps.
3. Odd Clothing Choices
Does your loved one frequently wear long sleeves, jackets, or other warm clothing, even in hot weather? They might be trying to hide track marks.
Try asking about their unusual clothing choices. If they become defensive or quickly change the subject, they could be injecting drugs.
Also, if your loved one becomes addicted to injecting drugs, they may wear the same clothes for days. That’s because addiction makes it difficult to think of anything besides drugs, including personal hygiene. You may also notice unusual smells on their clothes or body.
4. Skin Infections
People who inject drugs face an increased risk of skin infections, especially if they use dirty needles or inject the same spot over and over.
Also, as mentioned above, people who are addicted to injecting drugs may forget to tend to their injection wounds. These behaviors allow bacteria to build up, significantly raising the risk of infection.
Some tell-tale signs of a skin infection include redness, swelling, and rash. Your loved one may also develop abscesses or ulcers.
5. Drug Paraphernalia
The term drug paraphernalia refers to items associated with drug use. If your loved one is injecting drugs, you may find paraphernalia in their home or car.
Intravenous drug paraphernalia can include:
- needles and syringes
- belts, shoelaces, hair bands, or other items that could be used as tourniquets
- spoons or bottle caps, which are used to melt drugs before injecting them
- cotton balls, which are used as filters when melting drugs
The spoons or bottle caps may feature burn marks from melting the drugs, while the cotton balls may have a dark residue from filtering the drugs.
6. Unusual Sleep Patterns
If your loved one regularly injects drugs, they may develop a strange sleep schedule.
For instance, if they inject heroin, they might suddenly fall asleep during the day, even while standing or talking. This is called “nodding out.” It occurs because heroin slows down the central nervous system, causing extreme sedation.
On the other hand, if your loved one injects methamphetamine, they may stay awake for days at a time. That’s because meth speeds up the central nervous system, boosting alertness and disrupting your ability to sleep.
7. Sudden Weight Loss
If your loved one suddenly loses a great deal of weight, drugs may be to blame. In particular, stimulant drugs like meth and Adderall are known to cause sharp decreases in appetite and rapid weight loss.
Heroin and other injectable drugs can also cause weight loss, especially in people who become addicted to them.
Your loved one may struggle to prepare healthy meals or even forget to eat altogether. Along with weight loss, they may develop other signs of malnutrition, such as weakness, frequent illness, or frequent feelings of coldness.
Find Addiction Care In Massachusetts
If you think your loved one is injecting or otherwise abusing drugs, please reach out to a Recovering Champions specialist. Our substance abuse and addiction treatment programs offer family counseling, medication-assisted treatment, and other forms of personalized care.
- Minnesota Department of Health https://www.health.state.mn.us/communities/opioids/basics/intravenous.html
- National Library of Medicine: MedlinePlus https://medlineplus.gov/heroin.html
- National Library of Medicine: MedlinePlus https://medlineplus.gov/methamphetamine.html
- United States Department of Justice https://www.justice.gov/archive/ndic/pubs6/6445/6445p.pdf